When your pet is in pain, it is an understandable temptation to give him an over-the-counter painkiller designed for human use. However, you need to be alert to the fact that dogs and cats break down drugs in different ways and at different rates from humans, so the risk of accidentally poisoning your pet is high.
Aspirin is a good example of this because human metabolism deactivates the active ingredient, acetylsalicylic acid, in 3 to 4 hours, whereas this takes anywhere from 9 to 13 hours in dogs, and up to 10 times longer for cats (22 to 45 hours).
Because of this slower detox, aspirin stays in the bloodstream longer in dogs and cats, and repeated doses can lead to aspirin poisoning.
Symptoms of Aspirin Toxicity in a Dog or Cat
It is overdose of aspirin (acetylsalicylic acid) that causes the symptoms, and these are usually associated with gut signs such as:
- Appetite loss
- Blood loss from gastric ulcers (bloody vomit and dark-colored feces)
If untreated, or if more doses of aspirin are given, these signs can worsen and include:
- Rapid, shallow breathing
- Marked weakness
- Poor coordination
- Collapse and even seizures
The biggest cause of aspirin poisoning is well-meaning pet parents giving their pet the wrong dose of aspirin.
Don’t Miss: Can I Give My Dog Medicine for Upset Stomach?
If the dose is too high, or if the normal dose is repeated, the accumulation of active acetylsalicylic acid in the bloodstream quickly rises to dangerous levels. Because cats lack an enzyme necessary to deactivate aspirin, even small doses remain in the system for up to 3 days at a time, and repeating a dose can be disastrous.
(An aside here about the role of aspirin for treating aortic thromboembolism in the cat: If your cat is at risk of throwing blood clots, your vet may prescribe a low dose of aspirin for its anticoagulant properties. A bit like using warfarin in humans, under carefully controlled situations a little can be a good thing. Always follow the dosage instructions given by your veterinarian, and never be tempted to increase the dose.)
As with so many conditions, there is no specific test that straight-out pinpoints a diagnosis of aspirin toxicity.
A routine blood screen may show nonspecific changes associated with anemia. A skilled hematologist examining a blood smear from the patient may be able to spot certain changes in a cat’s red blood cells that point toward aspirin damage, but that is about all.
Often it is the clinician’s instinct, and detailed questioning of the caretaker, that helps pin down a diagnosis. For instance, if the vet discovers the pet has had a recent injury and the caretaker gave the dog aspirin, and now the pet is sick, that information can be a vital clue.
Anyone who realizes her pet has been given aspirin incorrectly should seek urgent veterinary attention.
If the pet swallowed the aspirin less than 2 hours earlier, then making him vomit helps empty the stomach of any unabsorbed medication. Your vet will then prescribe activated charcoal to be given by mouth, so as to mop up any aspirin left lower down in the gut.
Although there is no antidote, giving sodium bicarbonate can hasten the excretion of acetylsalicylic acid and get it out of the body more quickly.
Other treatments include:
- Giving oral medications that help gastric ulcers to heal
- Supporting animals that aren’t eating and drinking with intravenous fluids
In the video below, Dr. Greg Martinez, DVM, explains more about aspirin and other NSAIDs for pain relief in pets, particular in terms of relieving pain from arthritis:
You may find it helpful to skip this video to about the 3:16 mark.
How to Prevent Aspirin Toxicity
The key to prevention is taking great care when dosing animals with human medication. Always check with your veterinarian before using any medications not licensed for use in animals.
You need to be especially careful with cat — even a regular dose can be dangerous in this species.
Don’t Miss: Got a Cat? Poison Proof Your Home!
- Small Animal Toxicology and Poisoning. Gfeller & Messonnier. Publisher: Mosby.
- “Toxin exposures in dogs and cats: drugs and household products.” J Am Vet Med Assoc 205(4): 557–560.
- The Veterinary Formulary. Yolande Bishop. Publisher: Pharmaceutical Press. 4th edition.
This pet health content was written by a veterinarian.